Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 84, NWS Tucson, AZ

July 31, 2022Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2022, 12:54 PM MST for Pima County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2022, 12:54 PM MST (19:54 UTC)
Expired
Jul 31, 2022, 1:30 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 112 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1643 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:48 AM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 31, 9:48 AM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
948 AM MST Sun Jul 31 2022

.SYNOPSIS...Daily rounds of showers and thunderstorms will
continue through this week. Afternoon temperatures are expected
to remain just a bit cooler than average well into next week.

&&

.UPDATE...
Another potentially active day is in store for southeast Arizona.
The morning sounding wouldn't seem so with limited CAPE and warmer
low levels as well as a bit of drying with the PWAT dropping to
1.48". With that being said, there will be other factors at play
today including strong daytime heating with clouds clearing this
morning as well as additional upper level support. This support will
come from an easterly wave that is triggering a complex south of the
border over Sonora. Water vapor imagery is clearly showing this
disturbance along with some drier air filtering to the north over
our eastern zones. There is still some uncertainty if storms that
develop over the higher elevations in this area will be able to
sustain themselves as they move off the mountains. At least from
Tucson westward, there looks to be more widely available CAPE values
between 1000-2000 J/kg according to the 12z HREF. This is where
there is higher confidence in higher coverage of showers and storms
this afternoon and into tonight. The evolution today could be
delayed by an hour or two by last night's storm activity as it will
take longer for the atmosphere to recharge but by mid-afternoon we
should see scattered activity developing across the area, focused
over the higher elevations. 12z HREF members are picking up on a
cluster of storm activity over Santa Cruz and the eastern half of
Pima County which will then expand west and northwestward into
western Pima and Pinal County going into this evening. This
convective mode would increase concerns for dust issues along I-10.
Once that initial round exits/weakens this evening, there are some
hints that a secondary complex of storms will move in from south of
the border overnight hitting similar areas once again including
Santa Cruz and Pima counties. This could exacerbate flooding issues
with areas potentially being hit twice in the same day. In addition
to flooding and dust, strong wind remains a threat today with drier
air filtering in the mid-levels. SPC has put us in a "marginal risk"
today for a wind threat and as such, we are planning to do an
additional 18z upper air flight.

&&

.AVIATION...Valid through 01/12z.
ISOLD SHRA/TSRA with cloud bases at 7k-12k ft AGL this morning
becoming SCTD in nature between 31/19z and 01/03z. CIGS can lower
to 4k-7k ft AGL with any precipitation, including gusty winds in
excess of 40 kts. Otherwise, winds will follow diurnal trends and
remain near or below 10 kts. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity into next week with a bit of a down trend to a more normal
monsoon pattern. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.

&&

.PREVIOUS DISCUSSION...Southeast Arizona will remain in an active
monsoon pattern this week as we turn the calendar from July to
August. Thus expect daily rounds of scattered afternoon and evening
showers and t-storms with day-to-day variability in areal coverage
of storms (Monday could be a down day) with some activity continuing
into the overnight hours.

As of 245 am, radar showed a decaying area of light showers between
Marana and Oro Valley, isolated light showers in Graham county,
isolated thunderstorms over far western NM near the state border,
and isolated thunderstorms south of the International border. These
storms are associated with an inverted trof which water vapor
imagery showed was over southeast Arizona and northern Sonora MX.
Water vapor also showed some mid-level drying punching into the
eastern half of the forecast area from the east.

For today, we'll likely have a delayed start to the convection
thanks to the overnight rainfall. The 12z Tucson sounding likely
will have an onion shape to it with the overnight rain cooling the
boundary layer. The dayshift may have to consider an special
sounding later this morning to see how the atmosphere as
recovered/recharged. The mid-level dry punch will aid the threat of
strong thunderstorms later this afternoon into this evening with
model streamlines showing a weak disturbance moving over the area on
back side of westward moving inverted trof. SPC has highlighted most
of the area in marginal risk for severe later today in the day 1
outlook.

Temperatures will generally be near to slightly below normal through
the forecast period.

&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

UPDATE...Guillet

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 31, 12:13 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1213 PM MST Sun Jul 31 2022

AZZ501-502-312000-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
1213 PM MST Sun Jul 31 2022

...A strong thunderstorm will impact portions of northwestern Pima
County through 100 PM MST...

At 1213 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Organ Pipe Cactus National Monument, or 18 miles
south of Ajo, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ajo, Organ Pipe Cactus National Monument, Why, Charco 27, Gunsight
and Kuakatch.

This includes the following highways...
 Route 85 between mile markers 41 and 68.
 Route 86 between mile markers 53 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3207 11254 3203 11291 3239 11292 3240 11264
TIME...MOT...LOC 1913Z 171DEG 9KT 3213 11275

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

GEL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:24 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 8:10 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 30, 8:51 PM MSTAreal Flood AdvisoryTWCCochise, Graham114 min
Jul 30, 10:03 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz42 min
Jul 30, 10:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Jul 30, 10:54 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz2 hr
Jul 30, 11:11 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Jul 30, 11:44 PM MSTSpecial Weather StatementTWC31 min
Jul 31, 1:03 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 12:13 PM MSTSpecial Weather StatementTWC47 min
Jul 31, 12:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 31, 1:10 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 31, 1:26 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 31, 1:47 PM MSTDust Storm AdvisoryTWCPinal58 min
Jul 31, 2:45 PM MSTDust Storm AdvisoryTWCPinal60 min
Jul 31, 3:31 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz44 min
Jul 31, 3:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Jul 31, 3:46 PM MSTSevere Thunderstorm WarningTWCSanta Cruz44 min
Jul 31, 3:55 PM MSTSpecial Weather StatementTWCCochise50 min
Jul 31, 4:11 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 31, 4:31 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 31, 4:37 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 31, 4:52 PM MSTSevere Thunderstorm WarningTWCPima38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.